Arizona, 2009Flash Flooding and Damaging Winds in Arizona, July 25, 2009
July 25, 2009 · NWS PSR · 5 events in 2 counties and zones
Storms developed across the higher terrain and moved to the northwest. Winds rolled a mobile home onto Presbyterian Church road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed across the higher terrain and moved to the northwest. Winds rolled a mobile home onto Presbyterian Church road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 25, 5:45 PM MST, 10 minutes earlier.
Area forecast discussion, Jul 25, 5:45 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
545 PM MST SAT JUL 25 2009
.UPDATE...
UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
HIGH PRESSURE WILL GRADUALLY BE PUSHED BACK SOUTH OF THE
INTERNATIONAL BORDER THE NEXT SEVERAL DAYS AS A BROAD AREA OF LOW
PRESSURE DEVELOPS OVER THE NORTHERN STATES. THIS WILL BRING DRIER
AIR BACK INTO THE DESERT SOUTHWEST...RESULTING IN A DECREASING
THREAT OF DAILY THUNDERSTORMS. IT WILL ALSO BRING A RETURN TO WARMER
TEMPERATURES.
&&
.DISCUSSION...
LATEST SAT PICS SUGGEST A SUBSIDENCE INVERSION HAS
DEVELOPED...INHIBITING CONVECTION ACROSS MUCH OF THE FORECAST AREA.
LONE EXCEPTION HAS BEEN ACROSS AZZ024...WHERE THUNDERSTORMS
FORMED WITHIN AN MCV EARLY THIS AFTERNOON...PRODUCING HEAVY RAIN
AND FREQUENT LIGHTNING. POPS WERE DECREASED FOR TONIGHT AS THE FLOW
VEERS AROUND THE APPROACHING DEEP-LAYERED ANTICYCLONE AND THE
ATMOSPHERE CONTINUES TO DRY OUT. HOWEVER... SLIGHT CHANCES DO EXIST
AND ANY CELLS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE BRIEF
HEAVY RAIN.
PREVIOUS DISCUSSION...
SUNDAY AND MONDAY...THE POSITION OF THE HIGH WILL SET UP A DRIER
NORTHWESTERLY FLOW OVER OUR CWA...ENDING THE THREAT FOR STORMS OVER
SOUTHEAST CALIFORNIA AND OVER THE SOUTHWEST AZ DESERTS...FURTHER
DWINDLING CHANCES OVER SOUTH-CENTRAL AZ TO SLIGHT (AT BEST). A DRIER
FLOW AROUND THE HIGH WILL LEAD TO TEMPERATURES MONDAY AFTERNOON
BEING QUITE HOT FOR THIS TIME IN JULY...RANGING FROM 109-112 DEGREES
ACROSS PORTIONS OF MARICOPA COUNTY INCLUDING THE PHOENIX METRO
AREA...AND EVEN WARMER ACROSS SOUTHEAST CALIFORNIA WHERE THE TEMPS
WILL RANGE FROM 110-114 DEGREES.
TUESDAY THROUGH FRIDAY...MODELS SUGGEST THAT THE RIDGE CONTINUES TO
STRUGGLE TO REBUILD AND INTENSIFY OVER THE WESTERN UNITED
STATES...GIVING WAY TO THE INFLUENCE OF A BROAD UPPER LEVEL TROF
THAT EXPANDS ACROSS THE CENTRAL CONUS. THIS IS TRULY AN ANOMALOUS
PATTERN FOR THIS TIME OF THE YEAR...ESPECIALLY DURING THE SUMMER AND
THE MONSOON. UNDER THIS PATTERN...MOISTURE WILL BE MINIMAL AND
TEMPERATURES WILL BE SOMEWHAT COOLER WITH 589-590DM HEIGHTS OVER THE
DESERT SOUTHWEST. SMALL DISTURBANCES IN THE FLOW COULD INTRODUCE
SOME BRIEF PERIODS OF CLOUDS...OR A DEGREE OR TWO OF COOLING...BUT
OVERALL KEEPING IT DRY...GRADUALLY TRENDING DOWN MAX TEMPS...AND
MAINTAINING ONLY SLIGHT CHANCES OF PRECIPITATION OVER FAR EAST
PORTIONS OF SOUTHERN GILA COUNTY THROUGH THE EXTENDED.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...STORMS OVER
NORTHWEST PINAL COUNTY...WESTERN GILA...AND SOUTHERN YAVAPAI ARE
ANTICIPATED TO CREEP INTO THE PHOENIX AREA BY 01Z. STILL UNCERTAIN
ABOUT COVERAGE WITHIN THE METRO AREA...BUT SOUTHEAST PORTIONS AND
NORTHERN PORTIONS ARE MOST LIKELY TO HAVE THUNDERSTORMS...INCLUDING
KIWA. KPHX IS LESS LIKELY TO HAVE STORMS AND WILL HOLD OFF FOR NOW
ON TEMPO TSTMS FOR THAT TAF. OUTFLOW ORIGINATING FROM PINAL COUNTY
IS A DISTINCT POSSIBILITY FOR KPHX AFTER 02Z. ANTICIPATE STORM
ACTIVITY TO DWINDLE AFTER 05Z.
SOUTHEAST CALIF AND SOUTHWEST AZ INCLUDING KIPL AND KBLH...LITTLE IF
ANY CLOUDINESS IS EXPECTED THROUGH AT LEAST 06Z WITH THUNDERSTORMS
LIMITED TO SOUTH-CENTRAL ARIZONA AND SAN BERNARDINO COUNTY.
OTHERWISE...SURFACE WINDS WILL FAVOR SOUTH AND SOUTHEAST DIRECTIONS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH FRIDAY...
HIGH PRESSURE WILL REMAIN OVER NORTHERN MEXICO DURING THE PERIOD.
THIS WILL RESULT IN CONTINUED HOT AND GENERALLY DRY WEATHER...WITH
THE FAR WESTERN ZONES EXPECTING MINIMUM RH VALUES DROPPING TO
LESS THAN 15 PERCENT. ONLY ZONE 133 WILL HAVE A SLIGHT CHANCE
OF DAILY SHOWERS AND THUNDERSTORMS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH/MEYERS
AVIATION...AJ
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Jul 25, 5:29 AM MST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
529 AM MST SAT JUL 25 2009
AZZ022-023-027-028-261230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
529 AM MST SAT JUL 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST
STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH
...DENSE BLOWING DUST...AND LOCALLY HEAVY RAINFALL THAT COULD QUICKLY
LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 109-112 DEGREES ACROSS
MARICOPA COUNTY...INCLUDING THE GREATER PHOENIX AREA. IT IS POSSIBLE
THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED. TEMPERATURE
FORECASTS SHOULD BE CLOSELY MONITORED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-261230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
529 AM MST SAT JUL 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST STORMS
HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...AND
LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING OF ROADWAYS...
WASHES AND OTHER LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUFFICIENT MOISTURE WILL REMAIN IN THE AREA THROUGH TUESDAY FOR A
SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AND
ASSOCIATED WEATHER HAZARDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-021-025-026-CAZ030>033-261230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
529 AM MST SAT JUL 25 2009 /529 AM PDT SAT JUL 25 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST
STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH
...DENSE BLOWING DUST AND SAND...AND LOCALLY HEAVY RAINFALL THAT
COULD QUICKLY LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW
LYING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 110-114 DEGREES ALONG
PORTIONS OF THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA.
IT IS POSSIBLE THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED.
TEMPERATURE FORECASTS SHOULD BE CLOSELY MONITORED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 25, 12:15 PM MST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1215 PM MST SAT JUL 25 2009
AZZ024-252000-
GILA AZ-PINAL AZ-
1215 PM MST SAT JUL 25 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 100 PM MST
AT 1213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MIAMI..MOVING SOUTHEAST AT 5
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN GILA COUNTY INCLUDING THE CAMPGROUNDS AROUND THE
PINAL MOUNTAINS.
LAT...LON 3319 11091 3324 11097 3330 11100 3336 11086
3325 11078
TIME...MOT...LOC 1914Z 311DEG 3KT 3328 11089
HIRSCHSpecial weather statement, Jul 25, 1:02 PM MST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
102 PM MST SAT JUL 25 2009
AZZ024-252045-
GILA AZ-
102 PM MST SAT JUL 25 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
UNTIL 145 PM MST
AT 101 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF GLOBE..MOVING NORTHEAST AT 10
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN GILA COUNTY ALONG HIGHWAY 77...
LAT...LON 3335 11084 3335 11068 3318 11062 3318 11084
TIME...MOT...LOC 2002Z 214DEG 10KT 3326 11077
HIRSCH
Event by event
2 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Pinal
- When
- July 25, 5:55 PM MST
- Where
- Pinal County, 4.87 mi N of Coolidge
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 33.040, -111.530
Mobile home damaged due to very severe thunderstorm winds.
Heavy Rain, Pinal
- When
- July 25, 6:13 PM MST to 6:30 PM MST
- Where
- Pinal County, 5.14 mi SSE of Magma to 5.59 mi ENE of Magma
- Reported by
- Trained Spotter
- Coordinates
- 33.060, -111.470
Brief heavy rain moved across northern Pinal County, with rain rates of 2.5 inches per hour.
Thunderstorm Wind, Maricopa
- When
- July 25, 6:13 PM MST to 8:00 PM MST
- Where
- Maricopa County, 1.15 mi W of Wickenburg to 5.38 mi SSW of Wickenburg Muni Arpt
- Measured
- 59 kt (68 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 33.970, -112.750
Winds reached 55 to 65 mph in this area. One spotter reported tiles blown off his roof.
Flash Flood, Maricopa
- When
- July 25, 7:24 PM MST to 8:00 PM MST
- Where
- Maricopa County, 1.15 mi W of Wickenburg to 5.71 mi ENE of Wickenburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.970, -112.750
Roads were flooded in the area of highway 93 and Vulture Mine road. Strong winds were also reported with these storms.
Flash Flood, Maricopa
- When
- July 25, 7:24 PM MST to 8:00 PM MST
- Where
- Maricopa County, 1.15 mi W of Wickenburg to 5.71 mi ENE of Wickenburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.970, -112.750
Roads were flooded in the area of highway 93 and Vulture Mine road. Strong winds were also reported with these storms. Sols Wash was running nearly full.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 25, 20091 injured · $2.1 million · 1.5 in hail · 19 events
- Tornado in New York, July 25, 2009$2.0 million · EF1 · 1 event
- Hail and Damaging Winds in New York, July 25, 2009$108,000 · 1 in hail · 10 events
- Tornado in New York, July 25, 2009$75,000 · EF0 · 1 event
- Hail and Damaging Winds in Kentucky, July 25, 2009$31,000 · 1 in hail · 12 events
- Hail and Damaging Winds in West Virginia, July 25, 20092 injured · $2,000 · 1 in hail · 18 events
- Hail and Damaging Winds in West Virginia, July 25, 2009$20,000 · 1.75 in hail · 12 events
- Damaging Winds in Virginia, July 25, 2009$21,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Kentucky, July 25, 2009$14,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 25, 200950 kt wind · 12 events
- Damaging Winds in Pennsylvania, July 25, 2009$15,000 · 50 kt wind · 3 events
- Lightning Strike in Florida, July 25, 20091 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174711, 174713, 174720, 174714, 174719.